Thunderstorm Wind, Meade
- When
- August 20, 4:00 PM EST
- Where
- Meade County, Garrett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.900, -86.117
Isolated severe thunderstorms produced tree damage over parts of central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Isolated severe thunderstorms produced tree damage over parts of central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 2:23 PM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 323 PM EDT SAT AUG 20 2005 .SHORT TERM (TONIGHT AND SUNDAY)... POTENT UPPER-LEVEL TROUGH PUSHING SOUTHEAST INTO NORTHERN ILLINOIS...JUST BEHIND SURFACE COLD FRONT EXTENDING FROM NORTHERN LAKE MICHIGAN TO CENTRAL KANSAS. AHEAD OF THIS FRONT EXTENDS AN OUTFLOW/WIND SHIFT BOUNDARY FROM FROM NORTHERN OHIO SW TO THE BOOTHEEL OF MISSOURI...ALONG WHICH CONVECTION HAS ALREADY FIRED. THIS WILL BE THE FOCUS FOR PRECIPITATION FOR THIS AFTERNOON AND TONIGHT. A BROKEN LINE OF GENERAL TO STRONG THUNDERSTORMS ASSOCIATED WITH THE AFOREMENTIONED OUTFLOW BOUNDARY IS ALREADY WANING ON THE SOUTHERN PORTION. OUTFLOW FROM THESE STORMS ARE PRODUCING ISOLATED PULSERS AHEAD OF THE MAIN LINE. GIVEN UNSTABLE ENVIRONMENT AND INCREASING SHEAR...SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM EDT...MAINLY FOR THE POTENTIAL OF DAMAGING WIND GUSTS. HOWEVER...IT SEEMS LIKE IT WOULD BE EXTREMELY ISOLATED AT BEST SINCE THE BEST SHEAR RESIDES ACROSS NORTHERN IL/IN/OH. WOULD ONLY EXPECT VERY HEAVY RAIN...LIGHTNING AND WIND GUSTS TO 50 MPH FOR THE MOST PART. ASIDE FROM ISOLATED SEVERE...THE LINE IS DEVELOPING SOUTHWARD SO PRECIP WILL BE MOST LIKELY ALONG AND NORTH OF WESTERN KENTUCKY PARKWAY...ESPECIALLY ACROSS SOUTHERN INDIANA. KEPT ONLY 40 POPS IN GRIDS THROUGH TONIGHT. SECONDARY FRONTAL BOUNDARY WILL PROGRESS SOUTHWARD TOWARD THE REGION. NAM SHOWS BOUNDARY THROUGH FORECAST AREA MIDDAY SUNDAY...BRINGING IN MUCH DRIER AIR AND COOLER AIR. HOWEVER...GFS IS SLOWER WITH FRONTAL PASSAGE AND HAS SURFACE WAVE DEVELOPING ALONG BOUNDARY...PROGGING IT TO AFFECT MUCH OF THE CWA TOMORROW. WENT WITH THE FASTER NAM SOLUTION BUT KEPT POPS OVER SOUTHERN CWA SUNDAY SINCE UPPER LEVEL SUPPORT FROM RIGHT ENTRANCE REGION OF JET DIVES SOUTHWARD ACROSS CWA. ANY LEFTOVER MOISTURE COMBINED WITH THIS SHOULD BE ENOUGH TO DEVELOP SCATTERED STORMS ACROSS SOUTH CENTRAL KENTUCKY GIVEN RESIDUAL MLCAPES OVER 2000 J/KG PLUS. HAVE POPS ENDING LATER SUNDAY AFTERNOON. HAVE MID TO UPPER 80S ACROSS NORTHERN CWA TOMORROW...WITH SOUTHERN/SOUTHEAST CWA LOW 90S. AL .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... MAIN FORECAST PROBLEM FOR THIS TIME PERIOD IS DEALING WITH MAX/MIN TEMP TRENDS OVER THROUGH THE PERIOD. THE LATEST MODEL DATA CONTS TO SHOW A STRONG RIDGE DEVELOPING FROM THE CENTRL AND NRN ROCKIES NNE INTO CNTRL CANADA...AND THEN SHIFTING SLOWLY EWRD INTO THE CENTRAL U.S. BY THE END OF THE PD. THIS SHOULD EFFECTIVELY BLOCK ANY MAJOR SYSTEMS FROM IMPACTING THE REGION. WITH THE ABOVE DISCUSSION IN MIND...WE ARE GOING WI A DRY FCST DURING THIS PERIOD. DAILY TEMPS WILL DIP TO AT OR A LITTLE BELOW SEASONAL NORMALS MONDAY THROUGH WEDNESDAY AND THEN WARM BACK TO A FEW DEGS ABOVE SEASONAL NORMALS THURSDAY THROUGH SATURDAY. AB .LMK WATCHES/WARNINGS/ADVISORIES... .IN...HEAT ADVISORY THROUGH 6 PM EDT AND SEVERE THUNDERSTORM WATCH THROUGH 7 PM EDT. .KY...HEAT ADVISORY THROUGH 6 PM EDT FOR ALL OF KENTUCKY AND SEVERE THUNDERSTORM WATCH THROUGH 7 PM EDT FROM TELL CITY TO LEXINGTON AND POINTS NORTHWARD. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT SAT AUG 20 2005 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-210830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 330 PM EDT SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. AFTERNOON TEMPERATURES HAVE RISEN INTO THE MID 90S. THESE TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL PRODUCE HEAT INDICES FROM 105 TO 110 DEGREES LATE THIS AFTERNOON AND EVENING. A HEAT ADVISORY CONTINUES FOR THE ENTIRE OUTLOOK AREA THROUGH THE EARLY EVENING HOURS. THUNDERSTORMS HAVE DEVELOPED ALONG AN APPROACHING COOL FRONT EXTENDING ACROSS SOUTH CENTRAL INDIANA. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE EAST SOUTHEAST ALONG THE BOUNDARY...AND WILL PUSH SOUTHWARD INTO NORTHERN KENTUCKY OVER THE NEXT FEW HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 65 MPH...CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL. THE BEST THREAT FOR DAMAGING WINDS WILL BE ALONG AND NORTH OF A LINE FROM HANCOCK COUNTY TO NICHOLAS COUNTY IN KENTUCKY...INCLUDING ALL SOUTH CENTRAL INDIANA COUNTIES. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THESE LOCATIONS THROUGH 7 PM EDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA. AL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 3 NE HUNTINGBURG 38.33N 86.92W
08/20/2005 DUBOIS IN TRAINED SPOTTER
TREES REPORTED DOWN.
&&
SZAPPANOSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 409 PM EDT SAT AUG 20 2005 INZ076>079-084-089>092-KYZ023>026-028>032-202100- BRECKINRIDGE KY-BULLITT KY-CLARK IN-CRAWFORD IN-FLOYD IN-HANCOCK KY- HARDIN KY-HARRISON IN-JEFFERSON IN-JEFFERSON KY-MEADE KY-OHIO KY- OLDHAM KY-ORANGE IN-PERRY IN-SCOTT IN-TRIMBLE KY-WASHINGTON IN- INCLUDING THE CITIES OF...BEAVER DAM...CORYDON...ELIZABETHTOWN... ENGLISH...HARDINSBURG...JEFFERSONVILLE...LOUISVILLE...MADISON... MOUNT WASHINGTON...NEW ALBANY...TELL CITY 409 PM EDT (309 PM CDT) SAT AUG 20 2005 ...STRONG TO SEVERE STORMS APPROACHING THE AREA... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS STRETCHING FROM NEAR MADISON TO ENGLISH TO NEAR OWENSBORO AT 4 PM EDT...WILL CONTINUE TO MOVE EASTWARD AT 30 MPH THROUGH 5 PM EDT. SOME OF THESE STORMS ARE SEVERE. THE MOST INTENSE CELLS WILL AFFECT CRAWFORD...HARRISON... AND PERRY COUNTIES IN INDIANA...AND HANCOCK COUNTY IN NORTHWEST KENTUCKY. AT THEIR PRESENT PACE...STRONG THUNDERSTORMS MAY MOVE INTO THE LOUISVILLE METRO AREA BETWEEN 445 AND 515 PM EDT. MOST OF THESE STORMS WILL PRODUCE WIND GUSTS IN THE 40 TO 50 MPH RANGE...AND THESE WINDS MAY OCCUR WELL AHEAD OF ANY RAIN AND STORMS. CLOUD TO GROUND LIGHTNING...AND HEAVY RAINS WILL ALSO OCCUR. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA...THEREFORE SOME STORMS WILL BE SEVERE...WITH GUST GUSTS ABOVE 60 MPH IN THESE SEVERE STORMS. LISTEN TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS AND OTHER STATEMENTS. CS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
424 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG WEST BADEN SPRINGS 38.57N 86.61W
08/20/2005 ORANGE IN LAW ENFORCEMENT
TREES DOWN NEAR HWY. 56.
&&
SZAPPANOSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 440 PM EDT SAT AUG 20 2005 INZ090>092-KYZ023>034-038-202145- BRECKINRIDGE KY-BULLITT KY-CLARK IN-FLOYD IN-GRAYSON KY-HANCOCK KY- HARDIN KY-HARRISON IN-HENRY KY-JEFFERSON KY-MEADE KY-OHIO KY- OLDHAM KY-SHELBY KY-SPENCER KY-TRIMBLE KY- INCLUDING THE CITIES OF...BEAVER DAM...CORYDON...ELIZABETHTOWN... HARDINSBURG...JEFFERSONVILLE...LEITCHFIELD...LOUISVILLE... MOUNT WASHINGTON...NEW ALBANY...SHELBYVILLE...TAYLORSVILLE 440 PM EDT (340 PM CDT) SAT AUG 20 2005 ...STRONG TO POSSIBLY SEVERE STORMS APPROACHING THE AREA... A CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM NEAR NEW CASTLE... TO CORYDON...TO NEAR TELL CITY AND MADISONVILLE AT 435 PM EDT...WILL CONTINUE TO MOVE EASTWARD AT 30 MPH THROUGH 6 PM EDT. SOME OF THESE STORMS MAY BE SEVERE. THE MOST INTENSE CELLS WILL AFFECT MEADE... PERRY...HANCOCK....AND BRECKINRIDGE COUNTIES. ADDITIONAL STRONG THUNDERSTORMS WILL MOVE INTO FLOYD AND CLARK COUNTIES IN SOUTHERN INDIANA. THESE STRONG THUNDERSTORMS MAY THEN IMPACT THE LOUISVILLE METRO AREA AND FORT KNOX. MOST OF THESE STORMS WILL PRODUCE WIND GUSTS IN THE 40 TO 50 MPH RANGE...AND THESE WINDS MAY OCCUR WELL AHEAD OF ANY RAIN AND STORMS. CLOUD TO GROUND LIGHTNING...AND HEAVY RAINS WILL ALSO OCCUR. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA...THEREFORE SOME STORMS WILL BE SEVERE...WITH GUST GUSTS ABOVE 60 MPH IN THESE SEVERE STORMS. LISTEN TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS AND OTHER STATEMENTS. CS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 456 PM EDT SAT AUG 20 2005 KYZ048>049-056>057-210300- CLARK-GARRARD-JESSAMINE-MADISON- 456 PM EDT SAT AUG 20 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 739 IN EFFECT UNTIL 11 PM EDT FOR THE FOLLOWING AREA... IN KENTUCKY THIS WATCH INCLUDES 4 COUNTIES IN EAST CENTRAL KENTUCKY CLARK KY... GARRARD KY... JESSAMINE KY... MADISON KY... THIS INCLUDES THE CITIES OF...LANCASTER...NICHOLASVILLE... RICHMOND AND WINCHESTER. INZ076>079-083>084-089>092-KYZ025-029>043-202300- CLARK-CRAWFORD-DUBOIS-FLOYD-HARRISON-JEFFERSON-ORANGE-PERRY- SCOTT-WASHINGTON-ANDERSON-BOURBON-BULLITT-FAYETTE-FRANKLIN- HARRISON-HENRY-JEFFERSON-MEADE-NICHOLAS-OLDHAM-SCOTT-SHELBY- SPENCER-TRIMBLE-WOODFORD- 456 PM EDT SAT AUG 20 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 737 REMAINS VALID UNTIL 7 PM EDT 6 PM CDT FOR THE FOLLOWING AREA... IN INDIANA THIS WATCH INCLUDES 10 COUNTIES IN SOUTH CENTRAL INDIANA CLARK IN... CRAWFORD IN... DUBOIS IN... FLOYD IN... HARRISON IN... JEFFERSON IN... ORANGE IN... PERRY IN... SCOTT IN... WASHINGTON IN... IN KENTUCKY THIS WATCH INCLUDES 16 COUNTIES IN EAST CENTRAL KENTUCKY ANDERSON KY... BOURBON KY... FAYETTE KY... FRANKLIN KY... HARRISON KY... NICHOLAS KY... SCOTT KY... WOODFORD KY... IN NORTH CENTRAL KENTUCKY BULLITT KY... HENRY KY... JEFFERSON KY... MEADE KY... OLDHAM KY... SHELBY KY... SPENCER KY... TRIMBLE KY... THIS INCLUDES THE CITIES OF...BEDFORD...BRANDENBURG...CARLISLE... CORYDON...CYNTHIANA...FRANKFORT...GEORGETOWN...JASPER... JEFFERSONVILLE...LA GRANGE...LAWRENCEBURG...LEXINGTON... LOUISVILLE...MADISON...MARENGO...MOUNT WASHINGTON...NEW ALBANY... NEW CASTLE...PAOLI...PARIS...SALEM...SCOTTSBURG...SHELBYVILLE... SHEPHERDSVILLE...TAYLORSVILLE...TELL CITY AND VERSAILLES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 500 PM EDT SAT AUG 20 2005 INZ090>092-KYZ024>034-038-061-202200- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-FLOYD IN-GRAYSON KY- HARDIN KY-HARRISON IN-HENRY KY-JEFFERSON KY-MEADE KY-OHIO KY- OLDHAM KY-SHELBY KY-SPENCER KY-TRIMBLE KY- INCLUDING THE CITIES OF...BEAVER DAM...CORYDON...ELIZABETHTOWN... HARDINSBURG...JEFFERSONVILLE...LEITCHFIELD...LOUISVILLE... MOUNT WASHINGTON...NEW ALBANY...SHELBYVILLE...TAYLORSVILLE 500 PM EDT (400 PM CDT) SAT AUG 20 2005 ...STRONG TO POSSIBLY SEVERE STORMS APPROACHING THE AREA... A CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM NEAR SELLERSBURG... TO FORT KNOX...TO NEAR ROUGH RIVER LAKE AT 5 PM EDT...WILL CONTINUE TO MOVE EASTWARD AT ABOUT 30 MPH THROUGH 6 PM EDT. SOME OF THESE STORMS MAY BE SEVERE. STORMS WILL AFFECT THE LOUISVILLE AREA THROUGH 6 PM EDT...ALONG WITH THE FORT KNOX BASE...AND MEADE... BRECKINRIDGE...GRAYSON...AND OHIO COUNTIES. MOST OF THESE STORMS WILL PRODUCE WIND GUSTS IN THE 40 TO 50 MPH RANGE...AND THESE WINDS MAY OCCUR WELL AHEAD OF ANY RAIN AND STORMS. CLOUD TO GROUND LIGHTNING...AND HEAVY RAINS WILL ALSO OCCUR. PEOPLE IN THE AFOREMENTIONED AREAS WILL WANT TO REMAIN INDOORS UNTIL THESE STORMS HAVE PASSED THE AREA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE AREA... THEREFORE SOME STORMS COULD TURN SEVERE...WITH GUST GUSTS ABOVE 60 MPH IN THESE SEVERE STORMS. LISTEN TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS AND OTHER STATEMENTS. CS
The Louisville radar (KLVX), 17 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469041, 5469042.